Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 11, 2011, 11:01 AM CDT for 6 counties in Wisconsin. It was in force for 74 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 11:01 AM CDT (16:01 UTC)
- Expired
- May 11, 2011, 12:15 PM CDT
- In force
- 74 min
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 11:10 AM CDT | HAIL 0.25 | 1 Sse Chippewa Falls, WI | |
| May 11, 11:30 AM CDT | HAIL 1 | 2 Ssw Menomonie, WI | |
| May 11, 11:33 AM CDT | HAIL 0.75 | 1 Sw Menomonie, WI | |
| May 11, 11:39 AM CDT | HAIL 0.75 | 3 N Menomonie, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -538 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
888
WWUS83 KMPX 111601
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED MAY 11 2011
WIZ015-016-025>028-111715-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1101 AM CDT WED MAY 11 2011
...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN AND RUSK COUNTIES THROUGH 1215 PM CDT...
AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF DURAND...OR 8 MILES SOUTHEAST OF
ARKANSAW. THIS STORM WAS MOVING NORTH AT 40 MPH. ADDITIONAL STRONG
STORMS WERE LOCATED FROM NEAR BLOOMER AND CORNELL SOUTHWEST THROUGH
MENOMONIE.
HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DURAND.
EAU GALLE.
ROCK FALLS.
CARYVILLE.
MENOMONIE.
KNAPP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4537 9068 4537 9091 4491 9091 4487 9093
4458 9163 4459 9201 4455 9203 4456 9212
4565 9213 4563 9067 4538 9067
TIME...MOT...LOC 1600Z 189DEG 36KT 4463 9187
$$
TRHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 11, 10:29 AM CDT, 32 minutes earlier.
Area forecast discussion, May 11, 10:29 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1029 AM CDT WED MAY 11 2011 .DISCUSSION... LATEST RADAR IMAGERY SHOWS SCATTERED CONVECTION LIFTING NORTH THROUGH THE EASTERN PORTION OF THE CWFA WITH ANOTHER BATCH DOWN OVER IOWA... AND SOME LIGHTER RETURNS SCATTERED ABOUT THE AREA. SOME WEAK ISENTROPIC ASCENT AND LINGERING INSTABILITY IS HELPING IN THE OVERALL GENERAL COVERAGE... WHILE DPVA AHEAD OF THE SHORTWAVE SEEN LIFTING NORTHEAST THROUGH IOWA IS HELPING BETTER FOCUS THE ACTIVITY FROM NORTHERN IOWA INTO THE EASTERN PORTION OF THE CWFA. SOME SMALL HAIL HAS BEEN REPORTED IN THE EASTERN PORTION OF THE FORECAST AREA IN THE PAST HALF HOUR... AND WOULD EXPECT SOME MARGINAL SEVERE HAIL TO PERSIST UNTIL THE ACTIVITY MOVES OUT OF THE AREA AS MUCAPE VALUES OF 1000-1500 J/KG PERSIST OVER THE AREA. CONVECTION COULD BECOME MORE ROBUST AGAIN THIS AFTERNOON AS ANOTHER UPPER WAVE LIFTS TOWARD THE AREA... IF ENOUGH DESTABILIZATION CAN OCCUR AGAIN OUT AHEAD OF IT. THE BEST CHANCE FOR ANY SEVERE WEATHER LOOKS TO BE OVER THE FAR SOUTHEAST AND EASTERN PORTION OF THE FORECAST AREA... WHERE INSTABILITY IS PROGGED TO MAXIMIZE... BUT MUCH WILL DEPEND ON CLOUD COVER AND HOW MUCH THE AIRMASS OVER THE AREA RECOVERS THROUGH THE DAY. THE LATEST HRRR AND 4KM LOCAL WRFARW BOTH SUGGEST SOME ENHANCEMENT TO THE CONVECTION CURRENTLY LIFTING NORTHEAST THROUGH THE AREA... WHICH APPEARS TO BE OCCURRING... AND PERHAPS ANOTHER BURST OF MORE SIGNIFICANT ACTIVITY... MAINLY OVER THE EASTERN CWFA... FROM 19-22Z. PRIMARY THREAT FROM STORMS TODAY WILL BE HAIL TO AROUND QUARTER SIZE... WITH GOOD INSTABILITY BUT DEEP LAYER AND LOW LEVEL SHEAR QUITE A BIT LOWER THAN YESTERDAY. MADE SOME TWEAKS TO THE GOING FORECAST TO ACCOUNT FOR CURRENT TRENDS IN CLOUD COVER... TEMPERATURES... AND PCPN COVERAGE. && .AVIATION.../12Z TAF ISSUANCE/ /ISSUED 705 AM CDT WED MAY 11 2011/ INVERTED TROUGH THRUSTING NE ACROSS SOUTHERN HALF OF MINNESOTA FROM STRONG SURFACE CYCLONE OVER WESTERN KS WILL BE MAIN GENERATOR OF MAINLY LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDER INTO THIS EVENING...ESPECIALLY FROM SOUTH CENTRAL MN TO WEST CENTRAL WI. VFR CIGS AND VSBYS WILL PREVAIL TODAY...SAVE STC...WHICH WILL CONTEND WITH MVR VSBYS PRIOR TO 13Z. THETA E ADVECTION AND MOISTURE TRANSPORT STILL POINTING TO TWO SLUGS OF MOISTURE AFFECTING AIRPORT VENUES. ONE OF COURSE THIS MORNING...AND THE OTHER AREA DEVELOPING LATE THIS AFTN INTO THE MID EVENING HOURS...WITH LATER DEVELOPMENT ANTICIPATED ACROSS WI AND EAST CENTRAL MN SITES. DECENT SLUG OF LI'S WILL OVERSPREAD MUCH OF THE SOUTHERN QUARTER OF MN DURING THE EVENING HOURS. LACK OF HEATING AND LOWER DEWPOINTS LIMITS ANOTHER SIGNIFICANT ROUND OF SEVERE WEATHER AS WAS SEEN YESTERDAY AFTERNOON AND EVE. POTENTIAL IS THERE FOR MVFR CIGS LATE TONIGHT ACROSS MOST TAF SITES...WITH NW FLOW STRONG ENOUGH TO KEEP MOST AREAS FREE FROM DENSE FOG. LOWEST CIGS SHOULD MATERIALIZE OVER AXN...EAU AND RNH. KMSP...SCT LIGHT SHOWER ACTIVITY WILL OVERSPREAD MSP SITE AFT 14Z. POSITIVE LI'S POINTING TO LIMITED CHANCES FOR T-STORM ACTIVITY THIS MORNING...BUT INCREASING BY LATE AFTN AS INVERTED TROUGH PIVOTS SE ACROSS WEST CENTRAL WI AND EAST CENTRAL/SE MN. VFR CIG AND VSBY WILL HOLD OVER KMSP FOR MAJORITY OF PERIOD...SAVE FOR T-STORM INTRUSION LATER THIS AFTN. ALTHOUGH HAVE LEFT OUT ANY LOWERING OF CLOUD DECK LATE TONIGHT THERE IS A CHANCE FOR LIMITED MVFR CIGS THIS LOCATION...WITH VFR CIGS EXPECTED TO CONTINUE INTO THURSDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 11, 10:38 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1038 AM CDT WED MAY 11 2011 MNZ052-053-060>063-067>070-074>078-082>085-091>093-WIZ014>016- 023>028-121545- ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER- SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON- RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1038 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. AN INITIAL ROUND OF SHOWERS AND STORMS WILL IMPACT THE AREA THROUGH EARLY AFTERNOON... PARTICULARLY EAST OF INTERSTATE 35. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ALTHOUGH HAIL UP TO NICKEL SIZE IN DIAMETER IS POSSIBLE. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FROM MID AFTERNOON INTO THIS EVENING... MAINLY ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. HAIL TO AN INCH AND A QUARTER IN DIAMETER WILL BE THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER THE UPPER MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. MNZ041>045-047>051-054>059-064>066-073-121545- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD- 1038 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT... WITH THE MORE WIDESPREAD AND INTENSE ACTIVITY EXPECTED TO IMPACT AREAS SOUTH AND EAST OF A LINE FROM SAINT CLOUD THROUGH LITCHFIELD TO REDWOOD FALLS. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER THE UPPER MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 11, 9:51 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 951 AM CDT WED MAY 11 2011 WIZ025-027-028-111545- CHIPPEWA-DUNN-EAU CLAIRE- 951 AM CDT WED MAY 11 2011 ...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES THROUGH 1045 AM CDT... AT 946 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CARYVILLE. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CARYVILLE. MENOMONIE. ELK MOUND. TAINTER LAKE. LAKE HALLIE. COLFAX. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4521 9207 4520 9099 4465 9133 4475 9209 TIME...MOT...LOC 1451Z 205DEG 19KT 4481 9172 TRH
Local storm report, May 11, 10:30 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 4 WSW CHIPPEWA FALLS 44.92N 91.46W
05/11/2011 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
&&
CARLYONLocal storm report, May 11, 10:55 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL STANLEY 44.96N 90.94W
05/11/2011 M0.50 INCH CHIPPEWA WI TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 11, 11:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED MAY 11 2011
WIZ015-016-025>028-111715-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1101 AM CDT WED MAY 11 2011
...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN AND RUSK COUNTIES THROUGH 1215 PM CDT...
AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF DURAND...OR 8 MILES SOUTHEAST OF
ARKANSAW. THIS STORM WAS MOVING NORTH AT 40 MPH. ADDITIONAL STRONG
STORMS WERE LOCATED FROM NEAR BLOOMER AND CORNELL SOUTHWEST THROUGH
MENOMONIE.
HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DURAND.
EAU GALLE.
ROCK FALLS.
CARYVILLE.
MENOMONIE.
KNAPP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4537 9068 4537 9091 4491 9091 4487 9093
4458 9163 4459 9201 4455 9203 4456 9212
4565 9213 4563 9067 4538 9067
TIME...MOT...LOC 1600Z 189DEG 36KT 4463 9187
TRHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 60 min |
| May 10, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 39 min |
| May 10, 7:21 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 54 min |
| May 10, 7:24 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 66 min |
| May 10, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright | 62 min |
| May 10, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 59 min |
| May 10, 7:47 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 58 min |
| May 10, 7:54 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 53 min |
| May 10, 7:55 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 35 min |
| May 10, 8:10 PM CDT | Tornado Warning | MPX | Hennepin | 35 min |
| May 10, 8:27 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 63 min |
| May 10, 8:44 PM CDT | Tornado Warning | MPX | Anoka, Isanti, Sherburne | 35 min |
| May 10, 8:51 PM CDT | Tornado Warning | MPX | Isanti, Kanabec, Mille Lacs | 39 min |
| May 10, 9:19 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 41 min |
| May 10, 9:29 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 46 min |
| May 10, 9:31 PM CDT | Areal Flood Advisory | MPX | Isanti, Kanabec, Mille Lacs | 3 hr |
| May 10, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 43 min |
| May 10, 10:03 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 36 min |
| May 10, 10:19 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 56 min |
| May 10, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| May 10, 9:09 PM CDT | Special Weather Statement | MPX | Polk | 66 min |
| May 10, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 47 min |
| May 11, 9:51 AM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire | 54 min |
| May 11, 11:05 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin | 40 min |
| May 11, 12:43 PM CDT | Special Weather Statement | MPX | Rusk | 47 min |
| May 11, 12:50 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 25 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.